Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 41, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 28, 2020, 6:37 PM EDT for Dickenson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2020, 6:37 PM EDT (22:37 UTC)
- Expired
- Jul 28, 2020, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 96 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 702 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
036
WGUS51 KRLX 282237
FFWRLX
VAC051-290145-
/O.NEW.KRLX.FF.W.0041.200728T2237Z-200729T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
637 PM EDT Tue Jul 28 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Central Dickenson County in southwestern Virginia...
* Until 945 PM EDT.
* At 637 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. There was a report of high water on some roads
in Clintwood. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Clintwood, Clinchco, McClure and Nora.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3719 8253 3719 8245 3719 8237 3717 8227
3713 8220 3707 8217 3703 8218 3702 8225
3708 8239 3711 8250 3716 8255 3717 8255
3718 8255
FLASH FLOOD...RADAR INDICATED
$$
RG2 follow-up statements
725
WGUS71 KRLX 282357
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
757 PM EDT Tue Jul 28 2020
VAC051-290145-
/O.CON.KRLX.FF.W.0041.000000T0000Z-200729T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
757 PM EDT Tue Jul 28 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT THIS
EVENING FOR CENTRAL DICKENSON COUNTY...
At 757 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2 inches of rain have
fallen. Flash flooding is expected to continue.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Clintwood, Clinchco, McClure and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3719 8253 3719 8245 3719 8237 3717 8227
3713 8220 3707 8217 3703 8218 3702 8225
3708 8239 3711 8250 3716 8255 3717 8255
3718 8255
FLASH FLOOD...RADAR INDICATED
$$
RG528
WGUS71 KRLX 290140
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
940 PM EDT Tue Jul 28 2020
VAC051-290150-
/O.EXP.KRLX.FF.W.0041.000000T0000Z-200729T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickenson VA-
940 PM EDT Tue Jul 28 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM EDT THIS EVENING FOR
CENTRAL DICKENSON COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3719 8253 3719 8245 3719 8237 3717 8227
3713 8220 3707 8217 3703 8218 3702 8225
3708 8239 3711 8250 3716 8255 3717 8255
3718 8255
$$
RGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:32 PM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 28, 2:32 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 232 PM EDT Tue Jul 28 2020 .SYNOPSIS... A cold front sinks southward today ahead of high pressure on Wednesday. Low pressure passes south Thursday. Another low and cold front approach over the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 200 PM Tuesday... At the time of writing, the cold front has cleared the majority of southeast Ohio and now continues its slow progression southeastward. The front, with some enhancement from diurnal heating, is the culprit behind convection sprouting across the southern half of the forecast area this afternoon. High moisture levels pose a concern for isolated water issues with heavy downpours associated with showers and storms today, but thankfully storm motion appears to be pushing things along so far. Gradual clearing behind the front will persist from NW to SE into the evening in response to drier air being ushered in with high pressure building in from the west. The overnight period will feature river valley fog, giving way to a mostly dry and sunny day on Wednesday. Cooler air behind the front will also prompt a slight reduction in temperatures closer to normal, with afternoon highs ranging from to mid to upper 80s across the lowlands and the mid 70s for the higher terrain. Next disturbance on tap arrives in the form of an upper level trough near the break point of the near and short term period. Little to no impacts are foreseen during this period, aside from a few isolated to scattered showers and thunderstorms sneaking into our southwest Virginia and extreme southern West Virginia counties late Wednesday afternoon. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 231 PM Tuesday... An upper level shortwave will impact the weather across the region during this period. While weakening, this feature is expected to approach from the west Wednesday night and then move across the area on Thursday. At the surface, a weak cold front may push south late. As a result, expect showers and storms will overspread the area on Thursday and then continue into Thursday night. Combination of clouds associated with shortwave and convection should act to hold temperatures down. Quick look at the MET and MAV numbers indicates afternoon temperatures across the lowland counties may actually remain below normal. However, will go with a blend of all of the guidance which suggests near normal readings. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 231 PM Tuesday... Long range guidance suggests another trough located to our west will move northeast across the region over the weekend with a third trough possibly impacting our weather late in the period. In response, a area of low pressure at the surface should move northeast from the middle Mississippi Valley Saturday dragging a warm front north Saturday night followed by a cold front Monday. Unsettled weather should be the rule for much of the period with the greatest coverage of convection being in the late afternoon into the overnight hours. Latest temperature guidance indicates daytime temperatures should generally be near normal. .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 145 PM Tuesday... Cold front continues to sag its way through the region this afternoon, with the bulk of developing convection extending across the southern half of West Virginia. Confidence is low in regards to direct impacts at any given terminal, so elected to maintain VCTS for now with a possible need for AMDs through the duration of the afternoon in the event of brief IFR reductions. The front will park just south of the region overnight tonight, prompting a decent likelihood for river valley fog Wednesday morning. Opted to advertise IFR or worse at most sites overnight with the exception of BKW, where fog is less likely to sprout. High pressure returns briefly on Wednesday, eroding away the morning fog and giving way to a predominantly VFR forecast for the remainder of the TAF period. Advancing disturbance from the west will be on our doorsteps by Wednesday night. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of showers and thunderstorms could vary, possibly warranting AMDs this afternoon. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR conditions possible Thursday night along the higher terrain. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/MEK NEAR TERM...MEK SHORT TERM...JSH LONG TERM...JSH AVIATION...MEK
Hazardous weather outlook, Jul 28, 3:57 AM EDT, 14 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 357 AM EDT Tue Jul 28 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-290800- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 357 AM EDT Tue Jul 28 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. The area is under a marginal threat for excessive rainfall today and tonight associated with a cold front. Any heavy downpours under potential thunderstorms may lead to localized minor flooding issues. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 5:39 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Charleston WV
539 PM EDT Tue Jul 28 2020
VAZ003-004-WVZ033-282215-
Dickenson-Buchanan-McDowell-
539 PM EDT Tue Jul 28 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON...BUCHANAN
AND SOUTHWESTERN MCDOWELL COUNTIES...
At 538 PM EDT, strong thunderstorms were clustered near Grundy,
moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Clintwood, Grundy, Haysi, Breaks Interstate, Davenport, John
Flannagan Lake, War, Trammel, Clinchco, Jolo, Oakwood, Stacy, Nora,
Vansant, McClure, Cucumber and Roseann.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3717 8255 3740 8211 3728 8158 3722 8170
3724 8174 3720 8176 3718 8185 3713 8192
3713 8199 3705 8204 3704 8217 3699 8226
3700 8228 3698 8231
TIME...MOT...LOC 2138Z 281DEG 29KT 3727 8210
22The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:39 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 36 min |
Nearby
Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.